Alert archive / Louisiana / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 38, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at May 5, 2006, 12:22 PM CDT for Lafayette Parish, Saint Martin Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2006, 12:22 PM CDT (17:22 UTC)
- Expired
- May 5, 2006, 12:49 PM CDT
- In force
- 27 min
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
Counties Lafayette Parish, LA, Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 133 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2479 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:47 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 5, 9:47 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 947 AM CDT FRI MAY 5 2006 .UPDATE... THE MORNING RAOB DEPICTS AN ADVECTION INVERSION AROUND 3300 FT, SEPARATING RICH GULF AIR BELOW FROM DRIER TEXAS AIR ABOVE. COMPARING THIS SOUNDING WITH THE THURSDAY MORNING SOUNDING REVEALS AN INCREASE IN MOISTURE IN THE MIDTROPOSPHERE (ABOUT 20 PERCENT) AND, A SLIGHT LOWERING THE ADVECTION INVERSION. THE MAX-PARCEL (OR MIXED LAYER) CAPE IS AROUND 3300 J PER KG, WITH A RATHER HIGH LFC AT 5000 FT. SHOWERS AND THUNDERSTORMS SEEM LIKELY TODAY, AS THE COOL NEBRASKA HIGH TRANSLATES SOUTH INTO KANSAS, THUS PUSHING THE NORTHERN LOUISIANA STATIONARY FRONT SOUTH AND CLOSER TO CENTRAL LOUISIANA. THIS SOUTHWARD TRANSLATION (AND CONSEQUENT VERTICAL DISPLACEMENT OF THE LOWER TROPOSPHERE ACROSS THE FORECAST AREA) WILL RELEASE THE BOTTLED-UP CAPE. BECAUSE THE LFC IS RATHER HIGH, SMALL HAIL SEEMS TO BE THE PRIMARY THREAT AT THIS TIME. AT THIS TIME, THE ZONE PACKAGE IS ON TARGET. TRARES && .PREV DISCUSSION... (ISSUED 348 AM CDT FRI MAY 5 2006) DISCUSSION... SATELLITE IMAGERY INDICATING STORMS OVER SOUTH-CENTRAL TEXAS HAVE WEAKENED AS THEY PROGRESSED SLOWLY EASTWARD. STRONGEST STORMS HAVE MOVED SOUTHEAST TOWARD THE MIDDLE TEXAS COAST RATHER THAN EASTWARD TOWARDS OUR AREA. AREA RADAR MOSAIC IS HINTING OF AN OUTFLOW BOUNDARY CURVING FROM NORTH-CENTRAL TEXAS CLOCKWISE THROUGH THE LUFKIN TEXAS AREA TO NORTH OF STORMS APPROACHING MIDDLE TEXAS COAST. LUCKILY NO SIGNIFICANT STORMS HAVE DEVELOPED TO OUR WEST IN THAT AREA. AT MID TO UPPER LEVELS... A SHORT-WAVE TROUGH AXIS MOVING ACROSS NORTHEAST TEXAS AND EASTERN OKLAHOMA IS PRODUCING CLUSTERS OF THUNDERSTORMS IN NORTH-CENTRAL AND NORTHEAST LOUISIANA EARLY THIS MORNING. THIS IMPULSE IS PROGGED TO MOVE ACROSS NORTHERN LOUISIANA. THE STORMS COULD PUSH AN OUTFLOW BOUNDARY SOUTHWARD INTO THE CENTRAL OR SOUTHERN LOUISIANA LATER TODAY. THE SHORTWAVE TROUGH AXIS TO OUT NORTH...WHICH IS SUPPOSED TO MOVE ACROSS THE SHREVEPORT AREA EARLY THIS AFTERNOON IS SUPPOSED TO PRODUCE SIGNIFICANT INSTABILITY OVER NORTHERN SECTIONS OF THE FORECAST AREA TODAY. VERTICAL MOTION SHOULD COMBINE WITH SUFFICIENT MOISTURE...PRECIPITABLE WATERS WERE MEASURED AT 1.5 TO 1.6 INCHES ACROSS THE REGION YESTERDAY EVENING... TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS NORTHERN PARTS OF THE AREA TODAY. WEAKER INSTABILITY SOUTH SHOULD PRODUCE SCATTERED MAINLY AFTERNOON STORMS. THE SURFACE FRONT TO OUR NORTH IS SUPPOSED TO SAG SOUTH INTO CENTRAL LOUISIANA AND INTERIOR SOUTHEAST TEXAS AT SUNSET THIS EVENING. MID TO UPPER LEVEL PROGS SHOW ANOTHER SHORT-WAVE TROUGH AXIS MOVING INTO SOUTHEAST TEXAS LATE TONIGHT. AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS SHOULD OCCUR ALONG AND SOUTH OF THE FRONT AS THIS UPPER LEVEL DISTURBANCE APPROACHES TONIGHT. THE FRONT IS NOT SUPPOSED TO MOVE MUCH SATURDAY AND SHOULD FOCUS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE AREA...ESPECIALLY SATURDAY AFTERNOON WHEN AFTERNOON HEATING WILL CONTRIBUTE TO INSTABILITY. SCATTERED STORMS ARE EXPECTED SATURDAY NIGHT WHEN A WAVE IS SUPPOSED TO DEVELOP ON THE FRONT. THE WAVE COULD MOVE FROM WEST- CENTRAL INTO NORTHEAST LOUISIANA SATURDAY NIGHT AND DRAG THE FRONT SOUTHEAST ACROSS THE FORECASTS AREA SUNDAY. THIS SHOULD PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY. DRIER CONDITIONS WILL PREVAIL BEHIND THE FRONT THOUGH WIDELY SCATTERED TO SCATTERED MAINLY DAYTIME SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MONDAY THROUGH THURSDAY6. AVIATION...MAINLY VFR THIS MORNING BUT SOME LIGHT FOG IN THE BPT AREA EARLY THIS MORNING. CHANCE OF TRW MAINLY THIS AFTERNOON. MARINE... WINDS SHOULD CONTINUE ON THE LIGHT SIDE AT LEAST FOR THE SHORT TERM...OVER THE WEEKEND INTO EARLY NEXT WEEK. && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. &&
Hazardous weather outlook, May 5, 5:23 AM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 523 AM CDT FRI MAY 5 2006 GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182- 201-215-216-061030- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 523 AM CDT FRI MAY 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON AND EVENING. STRONG THUNDERSTORMS ARE EXPECTED AND A FEW STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FRONT IS EXPECTED TO MOVE SOUTH INTO CENTRAL LOUISIANA AND INTERIOR SOUTHEAST TEXAS SATURDAY. THE FRONT SHOULD MOVE THROUGH INTO SOUTHEAST LOUISIANA OR WEAKEN SUNDAY NIGHT INTO MONDAY. AN APPROACHING UPPER LEVEL DISTURBANCE WILL MAKE SEVERE STORMS POSSIBLE SATURDAY. CHANCES OF THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER THE FRONT MOVES OUT TO THE SOUTHEAST. .SPOTTER INFORMATION STATEMENT... IT MAY BECOME NECESSARY TO REQUEST THE ASSISTANCE OF STORM SPOTTERS AND PUBLIC SAFETY OFFICIALS IN SEVERE WEATHER DETECTION AND WARNING LATER TODAY THROUGH THE WEEKEND.
In the hours before
Special weather statement, May 5, 11:45 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1145 AM CDT FRI MAY 5 2006 LAZ041>045-051>055-TXZ215-216-060000- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-JEFFERSON- ORANGE- INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY... LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA... MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE 1145 AM CDT FRI MAY 5 2006 ...TROPICAL FUNNEL CLOUDS POSSIBLE... AT 1140 AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF A FUNNEL CLOUD NEAR BALDWIN IN ST. MARY PARISH. A VERY MOIST AND UNSTABLE TROPICAL AIRMASS IS IN PLACE ACROSS THE AREA. MEANWHILE...THE VERTICAL WIND PROFILE OVER THE AREA IS LIGHT AND VARIABLE. THESE CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TROPICAL FUNNEL CLOUDS...ESPECIALLY WHERE RAIN COOLED BOUNDARIES...KNOWN AS OUTFLOW BOUNDARIES...AND THE SEABREEZE COLLIDE. THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT REACH THE GROUND. IF THE FUNNEL CLOUD BECOMES MORE SEVERE AND REACHES THE GROUND...MINOR DAMAGE MAY OCCUR...AND A TORNADO WARNING WILL LIKELY BE ISSUED. STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER SITUATION.
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:19 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles | 41 min |
| May 5, 4:32 PM CDT | Severe Thunderstorm Warning | LCH | Acadia, Saint Landry | 44 min |
| May 5, 4:34 PM CDT | Severe Thunderstorm Warning | LCH | Vernon | 56 min |
| May 5, 5:16 PM CDT | Severe Thunderstorm Warning | LCH | Rapides | 12 min |
| May 5, 5:41 PM CDT | Severe Thunderstorm Warning | LCH | Allen | 64 min |
| May 5, 5:53 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 67 min |
| May 5, 6:25 PM CDT | Severe Thunderstorm Warning | LCH | Jefferson Davis | 65 min |
| May 5, 6:55 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 65 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.